Utah, 2012

High Wind in Utah, April 1, 2012

April 1, 2012 · NWS SLC · 3 events in 3 counties and zones

A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode began in March.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A deepening low pressure system, and the associated strong cold front, brought gusty winds to both northern and southern Utah. Note that this episode began in March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 9:17 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 31, 9:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 PM MDT SAT MAR 31 2012

.SYNOPSIS...A STRONG COLD FRONT WILL BEGIN TO MOVE INTO NORTHWEST
UTAH LATE TONIGHT AND ACROSS THE STATE SUNDAY. HIGH PRESSURE AND A
WARMING TREND WILL RETURN FOR THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS SHOW
UPPER TROUGH SPREADING INTO THE GREAT BASIN...AND BEGINNING TO
SPLIT AS IT DOES SO. AHEAD OF THIS TROUGH STRONG SOUTHWESTERLY
FLOW COMBINED WITH TIGHTENING GRADIENT RESULTING FROM PRESSURE
FALLS ACROSS NORTHERN UT/SOUTHERN ID CONTINUES TO RESULT IN STRONG
SOUTHERLY WINDS ACROSS MOST OF WESTERN UT...WHERE OCCASIONAL GUSTS
IN EXCESS OF 60 MPH HAVE BEEN REPORTED. AS SUCH HAVE MAINTAINED
GOING WIND HEADLINES INTO THE EARLY MORNING HOURS. POTENTIAL ALSO
EXISTS FOR STRONG NORTHWEST WINDS BEHIND COLD FRONT LATER TONIGHT
INTO SUNDAY ACROSS NORTHWEST UT...AND WARNING FOR ZONE 5 MAY NEED
TO BE EXTENDED.

AFOREMENTIONED COLD FRONT CURRENTLY STRETCHES ACROSS CENTRAL ID
INTO FAR NORTHEAST NV...AND WILL CONTINUE MOVING EAST OVERNIGHT
REACHING KSLC AROUND 12Z...WITH PRECIP LIKELY LAGGING A BIT GIVEN
VERY DRY PRE-FRONTAL AIRMASS...AND LIKELY NOT BECOMING WIDESPREAD
UNTIL SHORTLY AFTER 12Z. AS SUCH LOWERED OVERNIGHT POPS ALONG THE
WASATCH FRONT AND POINTS EASTWARD.

ALTHOUGH SYSTEM WILL BE SPLITTING AS IT CROSSES THE AREA...ENOUGH
UPPER JET SUPPORT ASSOCIATED WITH NORTHERN PORTION OF SPLIT
COINCIDENT WITH STRONG 700MB BAROCLINIC ZONE SHOULD STILL BE
SUFFICIENT TO YIELD A PERIOD OF SNOW ACROSS NORTH UT SUNDAY
MORNING. 700MB TEMPS LOOK TO QUICKLY FALL NEAR -10C SUNDAY MORNING
SO SHOULD SEE A RAPID CHANGEOVER TO SNOW ONCE PRECIP DEVELOPS. MAY
SEE AN INCH OR SO OF VALLEY ACCUMULATION ON GRASSY/ELEVATED
SURFACES...WITH A FEW INCHES POSSIBLE IN THE HIGHER TERRAIN.

VERY COLD AND UNSTABLE AIRMASS LINGERING INTO SUNDAY AFTERNOON
SHOULD MAINTAIN OCCASIONAL SHOWERS. TEMPERATURES ALONG THE WASATCH
FRONT WILL BE A GOOD 30 TO 35 DEGREES COLDER THAN THE RECORD
BREAKING WARMTH WHICH WAS OBSERVED TODAY.

&&

.AVIATION...GUSTY SOUTHERLY WINDS ARE EXPECTED THROUGH THE EVENING
AT THE KSLC TERMINAL THROUGH AT LEAST 06Z. A STRONG COLD FRONT IS
EXPECTED TO PASS THROUGH THE TERMINAL AROUND 10-12Z SWITCHING WINDS
TO THE NORTHWEST. PRECIPITATION IS EXPECTED WITH THE
FRONT...BEGINNING AS RAIN AND QUICKLY CHANGING TO SNOW. IFR
CONDITIONS WILL BE POSSIBLE THROUGH AT LEAST 18Z IN MODERATE SNOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR
     UTZ001-002-006-014-019-020.

     WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR UTZ007>010-517-518.

     HIGH WIND WARNING UNTIL 3 AM MDT SUNDAY FOR UTZ003>005-015-016.

WY...NONE.
&&

SEAMAN/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 2:28 AM MST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 AM MDT SAT MAR 31 2012

UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT PACIFIC STORM SYSTEM WILL REACH THE GREAT BASIN
OVER THE COMING WEEKEND. THE LEADING COLD FRONT WILL REACH
NORTHWEST UTAH SATURDAY EVENING...THEN SWEEP THROUGH THE STATE
LATE SATURDAY NIGHT AND SUNDAY MORNING. VERY STRONG SOUTHERLY
WINDS WILL EXIST AHEAD OF THE FRONT ON SATURDAY. THE STRONGEST
WINDS WILL DEVELOP ACROSS THE WESTERN AND SOUTHERN VALLEYS...WITH
HAZARDOUS TRAVEL CONDITIONS LIKELY DUE TO THESE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT AND MONDAY...STRONG GUSTY NORTHERLY DOWNSLOPE/CANYON
WINDS ARE EXPECTED ACROSS FAVORED PORTIONS OF THE
STATE...ESPECIALLY EAST CENTRAL AND SOUTHERN UTAH.

WIDESPREAD PRECIPITATION AND RAPIDLY LOWERING SNOW LEVELS WILL
OCCUR BEHIND THE FRONT SUNDAY. SNOW IS EXPECTED NEAR MOST VALLEY
FLOORS. MUCH COLDER TEMPERATURES CAN BE EXPECTED FOR
SUNDAY...WITH ONLY A MODEST INCREASE FOR MONDAY UNDER CLEARING
SKIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Mar 31, 7:51 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 3 W STOCKTON            40.46N 112.41W
03/31/2012  M75.00 MPH       TOOELE             UT   MESONET

            SOUTH MOUNTAIN SENSOR

0800 PM     NON-TSTM WND GST 5 ESE OGDEN             41.20N 111.88W
03/31/2012  M94.00 MPH       WEBER              UT   MESONET

            OGDEN PEAK SENSOR

0825 PM     NON-TSTM WND GST 1 ESE DUGWAY            40.23N 112.73W
03/31/2012  M58.00 MPH       TOOELE             UT   MESONET

            ENGLISH VILLAGE SENSOR

0830 PM     NON-TSTM WND GST 3 NW BOUNTIFUL          40.91N 111.92W
03/31/2012  M58.00 MPH       DAVIS              UT   MESONET

            LEGACY PARKWAY SENSOR

&&

CRK

Event by event

3 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 1, 12:00 AM MST to 12:10 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert included 70 mph at Wendover Peak, 64 mph at Upper Cedar Mountain, 62 mph at Durand Road and I-80 at Milepost 1, 60 mph at Camel Back Mountain, and 59 mph at Diddle Knoll. Note that this event began in March.

High Wind, Salt Lake and Tooele Valleys

When
April 1, 12:00 AM MST to 12:55 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Maximum wind gusts across the Salt Lake and Tooele valleys included 75 mph at South Mountain, 69 mph at Vernon Hill, 66 mph at Stockton Bar, 62 mph at the Great Salt Lake Marina, and 61 mph at Flight Park South. Note that this event began in March.

High Wind, Wasatch Mountains I-80 North

When
April 1, 12:00 AM MST to 3:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet

Peak wind gusts included 100 mph at Ogden Peak and 93 mph at Snowbasin-Straw Top. Note that this event began in March.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378305, 378306, 378307.